Table of Contents
- What is Heroin?
- Symptoms of Heroin Usage
- What Happens When You Overdose on Heroin?
- Heroin Overdose Symptoms
- Risk Factors of Heroin Overdose
- Heroin Overdose Treatment
- Post-Treatment Recovery for Heroin Overdose Symptoms
- Heroin Overdose Prevention at Avenues Recovery
The risk of a heroin overdose can be detrimental not only to users but also to their loved ones. In 2019, over 14,000 individuals died from a heroin-related drug overdose in the U.S.Even more shocking is that about 20% of all opioid-related deaths involved the usage of a lethal dose of heroin. Additionally, it was reported that 64-97% of opioid users themselves had witnessed an overdose at least once . Although heroin overdose can be dangerous, being aware of the heroin overdose symptoms and looking out for them is the first step along the road to recovery.
What is Heroin?
Heroin (diacetylmorphine) is a highly addictive drug that belongs to the opioid family and is derived from morphine. Heroin is made from morphine, an essential component of opium. Morphine is a natural substance that is extracted from the seedpod of the opium poppy.
In its appearance, pure heroin is a white powdery substance that dissolves in water. However, when it is sold on the streets, the color and texture can vary from batch to batch, depending on the producer. Like many other drugs, heroin can be combined or “laced” with additives such as baking soda (to add weight) or fentanyl, a prescription drug that causes stronger drug effects when taken with heroin. Because heroin is sold illegally, the quality and strength of the drug are unregulated, which leads to an increase in heroin addiction and cases of a heroin overdose.
Symptoms of Heroin Usage
There are three different ways heroin can be used: smoking, injection, or snorting. Most commonly, when an individual uses heroin, the short-term health side effects that the person using may feel are:
- Relief from pain
- Loss of sex drive
- Shallow breathing
Furthermore, the effect of heroin can depend on several factors:
- Dosage of the drug
- Body metrics (weight, size, general physical and mental health) of the person taking the drug
- If the drug is taken alone or if it is mixed with other substances
Moreover, heroin overdose symptoms are likely to be present when taken with other drugs (alcohol, tranquilizers, sleeping pills, etc.). Combining heroin with other substances is very dangerous, causing overdose, coma, or death. Aside from regular heroin, there is a drug called black tar heroin that is widely abused in the US. To learn about smoking black tar heroin read our online resource.
What Happens When You Overdose on Heroin?
If someone has used heroin and is having a reaction such as gurgling or snoring, that person may have entered a coma and have trouble breathing. The most apparent sign of heroin overdose is that the person is unresponsive, does not respond to yelling or shaking, and cannot physically or verbally interact.
What Does a Heroin Overdose Feel Like?
Signs of a heroin overdose include someone falling asleep while standing up or mid-sentence, physically stumbling around, and while sitting, their head may be flopping around. Additionally, common mental heroin overdose are when the person isn’t making sense in his/her speech, slurring words, or is increasingly angry when questioned.
Heroin Overdose Symptoms
Below are some additional heroin overdose symptoms that one may experience when overdosing on heroin:
- Slow, shallow, difficult, or no breathing
- Discoloration in the tongue
- Pinpoint pupils (extremely small pupils)
- Dry mouth
- Weak pulse
- Low blood pressure
- Blue nails and lips
- Cold, clammy skin
- Spasms of the stomach/intestines
- Coma (unresponsive)
- Uncontrolled muscular movements
Risk Factors of Heroin Overdose
Overdose symptoms are more likely to occur in certain individuals in specific situations. Below are some risk factors and potential causes of heroin overdose.
- Gender: Males are more likely to overdose on heroin than females.
- History of drug overdose: Heroin overdose is more likely to occur among people who have overdosed on substances in the past
- Age: Signs of heroin overdose are more common among younger individuals between ages 20 to 40
- Co-occurring mental disorders or medical conditions: Symptoms of heroin overdose are more likely portray themselves among individuals who have other mental or medical disorders
- Mixing substances: Heroin overdose symptoms are more likely to take place if the individual takes heroin along with other substances
- Method of use: Heroin overdose is more likely to occur if the individual uses heroin intravenously as opposed to in other ways such as snorting or smoking
- Time of use: One is more likely to experience heroin overdose symptoms if he/she uses heroin after a long time of abstinence since the body has a lower tolerance for heroin
Overdose From Heroin Laced with Fentanyl
Fentanyl is a synthetic drug originally created for use as an analgesic (painkiller). Fentanyl addiction has become more common and a major concern of fentanyl is that it is nearly 100 times more potent than natural painkillers like morphine. As a result, the drug has transitioned drastically from its original use as a painkiller by those who obtain the legal drug or manufacture their own illegal concoction.
It’s important to address fentanyl in the discussion of heroin overdose because it has become the leader of death by overdose in the opioid family for individuals in the United States. The risk associated with heroin “laced” with fentanyl only increases as even the tiniest doses of fentanyl can be lethal for some who are not opioid-tolerant. Some may even categorize the “lacing” of heroin with fentanyl as poisoning the user.
How Many People Die From Heroin?
According to the Centers for Disease Control and Prevention, over 13,000 people in the US died from heroin overdose in 2020. This was about seven times higher than it was in 1999. Furthermore, using heroin constitutes a large portion of all opioid-related deaths, being responsible for nearly 20% of such fatalities in the US .
Heroin Overdose Treatment
The best treatment for heroin overdose is to seek medical help immediately. Do not try to get a heroin abuser to throw up unless otherwise advised by a medical professional. Also, do not leave an individual alone to “sleep off” the effects of the drug; heroin overdose symptoms can reveal themselves gradually, not spontaneously as it’s often perceived in the media.
If you suspect someone has overdosed on heroin:
1 Perform a sternal rub
Rub the center of the patient’s chest with the knuckles of a closed fist. Learn how to do that here. If the patient remains unresponsive:
2 Call 911 Immediately
Make sure to have the following information (if known): patient’s age, weight, current condition, the dosage of heroin taken, and how long ago they may have taken it.
3 Perform Rescue Breathing
It is important to support the patient’s oxygen levels before administering Narcan. Rescue breathing can help with this.
4 Administer Narcan (Naloxone)
Narcan is most commonly given through either nostril in the form of a spray. Many users carry Narcan, check their pocket or purse if you don’t have Narcan.
Learn more about Narcan
5 Check Breathing
Check breathing again, and continue rescue breathing if necessary for 3 – 5 minutes. If the individual doesn’t respond, administer naloxone for a second time
6 Wait for Emergency Services
Do not leave the individual alone until emergency medical services arrive
The effects of naloxone last roughly 30-120 minutes (depending on what dose is given). Once emergency personnel arrives, they will take the individual to the hospital, where they will receive naloxone, if not yet administered, and other life-saving procedures that will stabilize the individual.
Post-Treatment Recovery for Heroin Overdose Symptoms
It is important to note that treatment with naloxone alone should not indicate that an individual can be left alone or not need to receive care at a hospital. Medical professional monitoring is essential to maintaining the health of the individual who has overdosed.
Medical professionals may monitor and follow up with:
- Urine tests
- Blood tests
- Breathing support
- Intravenous fluids
- More doses of naloxone
Once an individual has been treated for an overdose, their post-treatment care is of utmost priority. Someone who suffers from a heroin overdose should seriously consider a stint in a long-term inpatient rehab center. Therefore, it’s important to create a plan that will work for the individual.
This may include:
- Individual therapy and counseling for addiction recovery
- Group therapy for substance abuse
- 12-Step workshops
- Inpatient rehab
- Outpatient rehab
- Medication-assisted treatment (MAT)
Heroin Overdose Prevention at Avenues Recovery
Though this journey is difficult, it is important to know that help is available. At Avenues Recovery, we offer a variety of treatment programs and resources geared to help you recover from your addiction. Verify your insurance coverage, or contact us to speak to one of our compassionate admissions counselors. Begin your journey to recovery today!
There are many resources available to family members, friends, and those struggling with substance abuse and addiction. SAMHSA has a national helpline (1-800-662-4357) that is not only free and confidential but runs 24/7, 365 days a year.